High Wind, Seward
- When
- March 30, 3:21 PM CST
- Where
- Seward forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
A strong gradient across the southwestern counties warranted a high wind warning along and west of Hwy 83. A leeside trough developed overnight and deepened into the early to mid afternoon with the highest wind gusts towards the evening hours during and after peak heating with the strongest mixing.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong gradient across the southwestern counties warranted a high wind warning along and west of Hwy 83. A leeside trough developed overnight and deepened into the early to mid afternoon with the highest wind gusts towards the evening hours during and after peak heating with the strongest mixing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 30, 2:57 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 357 PM CDT Thu Mar 30 2023 .SHORT TERM...(This evening through Friday night) Issued at 334 PM CDT Thu Mar 30 2023 A blowing dust warning was issued this afternoon for far western Kansas for areas west of the dry line. As an upper level disturbance passes, strong south winds will subside somewhat tonight and then shift to the west and northwest Friday morning and increase to 30-35 mph with gusts as high as 50 mph. Temperatures will be cooler behind the front Friday, with highs in the 60s west to near 70 at Medicine Lodge. Some blowing dust is possible as well on Friday. .LONG TERM...(Saturday through Thursday) Issued at 334 PM CDT Thu Mar 30 2023 A tranquil period is forecast for Saturday and Sunday, with much lighter winds and pleasant temperatures. Another intense shortwave trough will amplify across the plains by late Monday into Tuesday, with a very deep surface low over the central plains. There is still a lot of uncertainty with the timing, but a high wind event is possible with this system both ahead and behind the front. Given the speed of the system, precipitation is not expected this far west. Temperatures will warm by Sunday and Monday as south to southwest winds develop, with highs near 80 from Dodge City south. A slower moving storm system may develop over the southwestern United States by 7-9 April, which could possibly bring precipitation (most likely rain) to parts of the plains. But before then, dry weather is expected. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1139 AM CDT Thu Mar 30 2023 Strong south winds will persist through tonight ahead of a cold front. Winds will shift to the west and northwest by 12-15z, with speeds increasing to 25-30 kts. Some blowing dust is possible Friday afternoon. && .FIRE WEATHER... Issued at 111 AM CDT Thu Mar 30 2023 Strong west to northwest winds in the wake of a cold front, along with very low humidity, will lead to critical fire weather conditions Friday. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 64 29 66 / 0 0 0 0 GCK 39 63 28 66 / 0 10 0 0 EHA 39 64 29 69 / 0 0 0 0 LBL 39 66 27 69 / 0 0 0 0 HYS 42 62 28 64 / 10 10 0 0 P28 55 69 35 65 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ043-044-061>063-074>077-084>087. Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Friday for KSZ045-046-061>066-074>081-084>090. Blowing Dust Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ061-074-084. High Wind Warning until 9 PM CDT this evening for KSZ074-075-084- 085. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch FIRE WEATHER...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 1207 AM CDT Thu Mar 30 2023 KSZ030-031-043>046-061>066-074>081-084>090-311200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1207 AM CDT Thu Mar 30 2023 /1107 PM MDT Wed Mar 29 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and tonight A Red Flag Warning is in effect. A High Wind Warning is in effect. See message for details. .DAYS TWO THROUGH SEVEN...Friday through Thursday A Red Flag Warning is in effect Friday. See message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT THU MAR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM NON-TSTM WND GST 4 NE HAYNE 37.15N 100.75W
03/30/2023 M59 MPH SEWARD KS MESONET
MESONET STATION UR350 4.4 NE HAYNE (UPR).
&&
RMLThe national radar mosaic for the moment the first event began.
6 strong wind, 5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087814, 1087815, 1087816, 1087817, 1087818, 1087819, 1087820, 1087821, 1087822, 1087823, 1087824.